Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 23, NWS Wichita, KS

November 2, 202212 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 2, 2022, 3:27 AM CDT for 12 counties in Kansas. It took effect at Nov 2, 2022, 12:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 3:27 AM CDT (08:27 UTC)
In effect from
Nov 2, 2022, 12:00 PM CDT
Expired
Nov 2, 2022, 6:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS73 KICT 020827
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
327 AM CDT Wed Nov 2 2022

KSZ032-033-047>052-067-068-082-083-022230-
/O.NEW.KICT.WI.Y.0023.221102T1700Z-221102T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
327 AM CDT Wed Nov 2 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS
EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 40 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From noon today to 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
566 
WWUS73 KICT 022318
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
618 PM CDT Wed Nov 2 2022

KSZ032-033-047>052-067-068-082-083-030030-
/O.EXP.KICT.WI.Y.0023.000000T0000Z-221102T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
618 PM CDT Wed Nov 2 2022

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below advisory criteria, thus the wind advisory
has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 1, 11:24 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Nov 1, 11:24 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1124 PM CDT Tue Nov 1 2022

.SHORT TERM...(This evening through Friday night)
Issued at 324 PM CDT Tue Nov 1 2022

As of 3:45 PM Tuesday afternoon, another sunny and mild day was
ongoing with temperatures approaching 80. Broad southwesterly
midlevel flow has overspread the High Plains with the arrival of a
trough axis to the Pacific coast. A lee surface trough as developed
across the High Plains with the surface pressure gradient increasing
throughout the afternoon. Latest wind speeds across the region
ranged from 15-25 MPH with gusts near 30 MPH. These wind speeds are
likely to remain gusty through the night as the boundary layer
remains predominately coupled. As a result, temperatures will remain
mild throughout the night in the 50s.

Another quiet weather day is expected for Wednesday as the
aforementioned midlevel trough advances through the Intermountain
West. Continued deepening the lee surface trough will allow surface
winds to gust over 30 MPH. Temperatures will once again range from
the mid 70s to 80. The combination of warm temperatures and gusty
winds will increase the fire potential (refer to the fire section
for additional details).

Model guidance continues to advance the western trough into the
central and southern Rockies by Thursday evening. A couple of
different scenarios remain on the table for how Thursday
evening/night evolve. Latest 12Z model consensus is slightly more
progressive with the midlevel and associated surface trough axis. As
a result, the dryline/triple point may take shape across central KS
by late afternoon. With increasing height falls and eroding
inhibition, isolated to scattered thunderstorm development would be
probable. The closer proximity of initiation, in this scenario,
to Barton and Russell counties may allow for discrete to semi-
discrete convective modes. Additionally, sufficient low- level
hodograph curvature may support a tornado threat. The second
scenario that may play out is discrete to semi-discrete
convection develops across far western KS, ultimately growing
upscale and moving east and southeast into the forecast area. This
scenario would result in mainly a damaging wind threat. Model
trends will need to be monitored in the coming days to evaluate
convective threats.

Transitioning into Friday, widespread is expected to be ongoing
across much of the forecast area. The surface trough axis is
forecast to bisect the area from southwest to northeast. Depending
on solar isolation, sufficient warm sector may evolve for an
additional severe thunderstorm threat. Linear segments are the most
likely convective mode with a damaging wind threat. More
importantly, widespread rainfall will continue through the day.
Confidence for widespread rainfall decreases Friday night as model
solutions have continued to trend towards a more progressive, phased
trough axis. This uncertainty is captured with EC and GFS ensembles
with a wide range for rainfall totals. The general consensus
continues to suggest that 1 inch or more is probable for much of the
area with the highest totals east of the Turnpike.

.LONG TERM...(Saturday through Tuesday)
Issued at 324 PM CDT Tue Nov 1 2022

For Saturday and beyond, any deformation zone precipitation will
end from west to east with dry conditions for the remainder of
the weekend. Another midlevel trough axis will dig into the
southwest US and may increase fire concerns and rain chances early
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1123 PM CDT Tue Nov 1 2022

VFR conditions are expected for the next 24 hours. Expect gusty
south winds to gradually increase during the day on Wed, with wind
gusts of 30 to 35 kts possible during the daytime hours.

Ketcham

&&

.FIRE WEATHER...
Issued at 324 PM CDT Tue Nov 1 2022

Strong southerly wind gusts up to 40 MPH will overlap with warm
temperatures and reduced humidity Wednesday through Thursday. The
overlap of these elements will set the stage for very high fire
danger across the area each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  77  58  72 /   0   0   0  30
Hutchinson      53  78  56  71 /   0   0   0  20
Newton          54  77  57  71 /   0   0   0  30
ElDorado        53  76  57  71 /   0   0   0  30
Winfield-KWLD   52  78  57  74 /   0   0   0  30
Russell         55  81  57  74 /   0   0   0  10
Great Bend      54  80  56  72 /   0   0   0  20
Salina          55  79  58  73 /   0   0   0  20
McPherson       53  77  56  71 /   0   0   0  20
Coffeyville     52  78  58  76 /   0   0   0  10
Chanute         53  77  58  75 /   0   0   0  10
Iola            52  77  57  74 /   0   0   0  10
Parsons-KPPF    53  77  58  75 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...BMB
LONG TERM...BMB
AVIATION...KETCHAM
FIRE WEATHER...BMB
Hazardous weather outlook, Nov 1, 7:44 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
744 PM CDT Tue Nov 1 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
744 PM CDT Tue Nov 1 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very high fire danger is expected Wednesday and Thursday afternoons
across the entire area.

Strong to severe thunderstorms are possible Thursday evening into
Thursday night, for areas mainly along and west of Interstate 135.
The primary concern looks to be quarter size hail and damaging wind
gusts of 60 to 65 mph, but a tornado or two cannot be ruled out.

A few strong to potentially severe storms may occur on Friday,
for areas east of the Kansas Turnpike, with the main concern being
wind gusts of 50 to 60 mph and dime size hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Baerg/Ketcham

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.